logo BDSP

Base documentaire


  1. NSAIDs, aspirin, and esophageal strictures : Are over-the-counter medications harmful to the esophagus ?

    Article - En anglais

    There are several studies that suggest that aspirin (acetylsalicylic acid [ASA]) and nonsteroidal anti-inflammatory drugs (NSAIDs) are associated with esophagitis or esophageal stricture formation.

    There are limited data on the potential of low-dose ASA and over-the-counter (OTC) NSAIDs to cause esophageal injury.

    The goal of this study was to determine whether there is an association between esophageal strictures and ASA/NSAID use, including low-dose ASA and OTC NSAIDs.

    A total of 79 consecutive patients (mean age, 52.8 years ; 38 men, 41 women) referred for endoscopy from 4/1/96 to 11/15/96 for chronic gastroesophageal reflux disease symptoms were evaluated.

    Data collected include gender, race, and age, NSAID or ASA use, as well as an assessment of dysphagia, heartburn duration, and heartburn frequency.

    Patients taking NSAIDs or ASA at least twice a week were considered ASA/NSAID users.

    There were 46 patients without strictures and 33 patients with peptic strictures.

    Patients with strictures were older than patients without strictures (mean age, 58.7 versus 48.6 years ; p<0.01), had longer duration of heartburn symptoms (8.6 versus 6.4 years, p<0.05), and were more likely to have mucosal injury (50% versus 26.1%). Stricture patients were more likely to use ASA/NSAIDs (63.6% versus 26.1% ; p<0.01).

    In particular, stricture patients were more likely to use low-dose ASA than patients without strictures (30.3% versus 2.2% ; p<0.01). (...)

    Mots-clés Pascal : Chimiothérapie, Antiinflammatoire non stéroïde, Acétylsalicylique acide, Incidence, Toxicité, Médicament, Sténose, Oesophage, Epidémiologie, Homme, Pharmacovigilance, Appareil digestif pathologie, Oesophage pathologie, Vente libre

    Mots-clés Pascal anglais : Chemotherapy, Non steroidal antiinflammatory agent, Acetylsalicylic acid, Incidence, Toxicity, Drug, Stenosis, Esophagus, Epidemiology, Human, Pharmacovigilance, Digestive diseases, Esophageal disease, Over-the-counter

    Logo du centre Notice produite par :
    Inist-CNRS - Institut de l'Information Scientifique et Technique

    Cote : 99-0361867

    Code Inist : 002B02U04. Création : 14/12/1999.